Eight lots of the intravenous cancer drug Adrucil (florouracil) are being recalled after bits of silicone rubber from a filler diaphragm and fluorouracil crystals were found floating in vials of the solution. The recall was initiated by the manufacturer, Teva Parenteral Medicines.
Adrucil injection is used in the palliative management of colon, rectum, breast, stomach and pancreatic cancer.
Administration of an intravenous product with particulate matter has the potential to result in inflammation, allergic reactions, or blockage of blood vessels, which can lead to tissue death, which may be life threatening if vital organs are affected.
Affected lots of Adrucil injection are packaged in pharmacy bulk packages with five vials per shelf pack. The vials were distributed in the United States through the company’s normal distribution chain of wholesalers, retailers and pharmacies.
Medical facilities and pharmacies that have received affected lots of Adrucil have been contacted by Teva and instructed of the Urgent Drug Recall. Medical professionals and patients should report any side effects or adverse events associated with these recalled drugs to the Food and Drug Administration (FDA) MedWatch Adverse Event Reporting Program at www.FDA.gov/MedWatch/Report.htm.